Alert archive / Virginia / Areal Flood Warnings in 2023

Areal Flood Warning 21, NWS Charleston, WV

May 29, 2023Buchanan County, Virginia; McDowell County, West Virginia

NWS Charleston, WV issued this areal flood warning at May 29, 2023, 11:06 AM EDT for Buchanan County, Virginia; McDowell County, West Virginia. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2023, 11:06 AM EDT (15:06 UTC)
Expired
May 29, 2023, 9:00 PM EDT
In force
10 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 116 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WGUS41 KRLX 291506
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
1106 AM EDT Mon May 29 2023

VAC027-WVC047-292100-
/O.NEW.KRLX.FA.W.0021.230529T1506Z-230529T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
1106 AM EDT Mon May 29 2023

...FLOOD WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall is occurring.

* WHERE...Portions of southwest Virginia and southern West Virginia, 
  including the following counties, in southwest Virginia, Buchanan. 
  In southern West Virginia, McDowell.

* WHEN...Until 500 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Several 
  structures are flooded.

* ADDITIONAL DETAILS...
  - At 1102 AM EDT, local law enforcement reported flooding in
    the warned area. Flooding is already occurring. Between 1.5
    and 3 inches of rain have fallen.
  - Additional rainfall amounts of 0.5 to 1 inch are possible in
    the warned area.
  - Some locations that will experience flooding include...
    Welch, Gary, War, Northfork, Davy, Bradshaw, Keystone,
    Anawalt, Kimball, Coalwood, Cucumber, Jolo, Avondale, Elbert,
    Jenkinjones, Stacy, Oakwood, Maybeury and Vansant.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3713 8195 3724 8207 3740 8193 3751 8165
      3742 8132 3732 8137 3732 8139 3727 8142
      3725 8148 3726 8150 3723 8151 3721 8156
      3720 8168 3724 8173 3720 8176


$$

KH
3 follow-up statements
439 
WGUS81 KRLX 291643
FLSRLX

Flood Statement
National Weather Service Charleston WV
1243 PM EDT Mon May 29 2023

VAC027-WVC047-292100-
/O.CON.KRLX.FA.W.0021.000000T0000Z-230529T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
1243 PM EDT Mon May 29 2023

...FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...Portions of southwest Virginia and southern West Virginia, 
  including the following counties, in southwest Virginia, Buchanan. 
  In southern West Virginia, McDowell.

* WHEN...Until 500 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring. Several 
  structures are flooded.

* Anawalt is experiencing water inundation to homes. Jenkinjones 
  Mountain Road is closed in the Anawalt location.

* ADDITIONAL DETAILS...
  - At 1237 PM EDT, local law enforcement reported ongoing
    flooding across the warned area. Between 1.5 and 3 inches of
    rain have fallen.
  - Additional rainfall amounts of 0.5 to 1 inch are possible in
    the warned area.
  - Some locations that will experience flooding include...
    Welch, Gary, War, Northfork, Davy, Bradshaw, Keystone,
    Anawalt, Kimball, Coalwood, Cucumber, Jolo, Avondale, Elbert,
    Jenkinjones, Stacy, Oakwood, Maybeury and Vansant.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3713 8195 3724 8207 3740 8193 3751 8165
      3742 8132 3732 8137 3732 8139 3727 8142
      3725 8148 3726 8150 3723 8151 3721 8156
      3720 8168 3724 8173 3720 8176


$$

KH
203 
WGUS41 KRLX 292013
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
413 PM EDT Mon May 29 2023

VAC027-WVC047-300100-
/O.EXT.KRLX.FA.W.0021.000000T0000Z-230530T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
413 PM EDT Mon May 29 2023

...FLOOD WARNING NOW IN EFFECT UNTIL 9 PM EDT THIS EVENING...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...Portions of southwest Virginia and southern West Virginia, 
  including the following counties, in southwest Virginia, Buchanan. 
  In southern West Virginia, McDowell.

* WHEN...Until 900 PM EDT.

* IMPACTS...Flooding of rivers, larger creeks and streams, and other 
  low-lying and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 410 PM EDT, Between 1.5 and 3 inches of rain fell earlier
    today. This has caused larger creeks and streams and rivers
    to rapidly rise. Some larger creeks and streams will continue
    to rise late this afternoon.
  - Some locations that will experience flooding include...
    Welch, Gary, War, Northfork, Davy, Bradshaw, Keystone,
    Anawalt, Kimball, Coalwood, Cucumber, Jolo, Avondale, Elbert,
    Jenkinjones, Stacy, Oakwood, Maybeury and Vansant.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3713 8195 3724 8207 3740 8193 3751 8165
      3742 8132 3732 8137 3732 8139 3727 8142
      3725 8148 3726 8150 3723 8151 3721 8156
      3720 8168 3724 8173 3720 8176


$$

RPY
191 
WGUS81 KRLX 300051
FLSRLX

Flood Statement
National Weather Service Charleston WV
851 PM EDT Mon May 29 2023

VAC027-WVC047-300101-
/O.EXP.KRLX.FA.W.0021.000000T0000Z-230530T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-
851 PM EDT Mon May 29 2023

...FLOOD WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING...

The Flood Warning will expire at 9 PM EDT this evening for portions 
of southwest Virginia and southern West Virginia, including the 
following counties, in southwest Virginia, Buchanan. In southern 
West Virginia, McDowell.

Flood waters are receding. Motorists should continue to exercise 
extreme caution and be prepared for water or debris remaining on 
roadways. Please continue to heed remaining road closures.

LAT...LON 3713 8195 3724 8207 3740 8193 3751 8165
      3742 8132 3732 8137 3732 8139 3727 8142
      3725 8148 3726 8150 3723 8151 3721 8156
      3720 8168 3724 8173 3720 8176


$$

RPY

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at May 29, 8:26 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 29, 8:26 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
826 AM EDT Mon May 29 2023

.SYNOPSIS...
A coastal low brings rain to the area into Tuesday. Hot weather
with limited rain/thunderstorm chances returns Wednesday
through the end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 820 AM Monday...

The upper level low slowly drifts east across the Atlantic
coastal plain through the day. This, combined with diurnal
factors, yields decreasing H850 flow and resultant mass
convergence, also weakening on-shore moisture advection, thus
have reduced PoPs somewhat through the remainder of the morning
and into the afternoon hours. A re-invigoration of activity is
expected late this afternoon into this evening as the H850 jet
strengthens again, although the aforementioned low shifting off
shore will limit the duration of this activity generally to
before 10PM with only isolated showers continuing through the
overnight.

As of 320 AM Monday...

A few areas of moderate rainfall are noted across the far
southern CWA, and also passing across the capital Metro area,
with lighter rain noted in the northeast around Elkins. These
areas of rain will continue to shift west and northwest through
the rest of the night, following the mid- and upper-level flow
around the cut-off low aloft. As we head into the daylight hours
on Monday, showers will remain mostly south and east of the
Ohio River, with the best chances remaining along the higher
terrain and adjacent lowlands. There is actually some agreement
among the models, including the short-range hi-res models, of an
organized slug of moisture moving west-to east across the
southern third or so of the CWA this afternoon and perhaps into
the evening. If it materializes, it looks to stay mainly along
and south of the I-64 corridor, and is reflected somewhat in
the POPs through the afternoon hours. Things should quickly
taper off this evening and overnight as the upper-level low
shifts east towards and then offshore the Outer Banks.

Further rainfall amounts through tonight may total over a half
inch across far southern WV into our southwest VA counties, with
lighter amounts elsewhere. Water issues are not anticipated at
this time as the rain has largely been a beneficial soaking rain,
but we'll continue to monitor for locally heavy rainfall. Much
of that area has already received over 1.50 inches of rainfall
in the past 24 hours.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 215 AM Monday...

Low pressure will weaken and move east with drier weather
taking hold for Tuesday and Wednesday, although chances for
precipitation will continue to linger, particularly across
eastern zones closer to the departing low, with greater coverage
in precipitation during peak heating hours. Otherwise, with low
moving off to the east, upper ridge will begin to take hold and
dominate the weather for the latter part of the short term into
the extended, with a gradual warm up in temperatures.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 215 AM Monday...

Upper ridge will be in control in the long term period. Above normal
temperatures, along with increasing humidity will start to take hold
across the area, but higher dew points look to remain to the west
and south of the area, preventing heat indices from climbing out of
the upper 80s for the most part. In addition, weak impulses, and
daytime heating will help to create the potential for isolated
showers and storms during peak heating hours, with generally quiet
weather overnight.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 700 AM Sunday...

MVFR and IFR conditions remain common across the southern
terminals, with LIFR noted at times for BKW. Reduced flight
categories will continue initially, but should gradually improve
during the morning hours. Aside from some lingering IFR to MVFR
ceilings at BKW, TAF sites should be VFR for the afternoon and
evening hours. The exception will be with the potential for
localized reductions in any shower or thunderstorm activity this
afternoon, which will be most likely for BKW and CRW. After 03z,
we could see at least MVFR ceilings creep back to BKW and EKN,
and areas of fog can't be ruled out as far west as CRW after
06z Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog/low stratus could hold on in southern
areas longer than expected.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    L    H    M    H    H    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
No widespread IFR conditions are expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/SL
NEAR TERM...FK/JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...FK
Hazardous weather outlook, May 29, 6:11 AM EDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
611 AM EDT Mon May 29 2023

VAZ003-004-WVZ024-025-033-034-301015-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
611 AM EDT Mon May 29 2023

This Hazardous Weather Outlook is for southwest Virginia and far
southern West Virginia.

.DAY ONE...Today and Tonight.

Much of this area has seen one to two inches of rainfall in the past
24 hours. Up to half an inch additional rainfall possible through
Monday afternoon. Modest stream and river rises are expected, and
there could be very localized minor water issues in poor drainage
areas and other common trouble spots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-515>526-301015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
611 AM EDT Mon May 29 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:00 AM EDTSpecial Weather StatementRLXMcDowell, Wyoming3 hr

Nearby

Areal Flood Warnings in Virginia, 2023Areal Flood Warnings in West Virginia, 2023Every areal flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.